Skip to content

Feeling Normal

September 10, 2010

I’ve been hesitant to talk about this here, but since the other site isn’t fully up and running, I suppose here will have to do.

Around the middle of August, I had to have IV steroids, for 5 days. I lost half of the vision in my right eye due to the optic nerve not recognizing light. It was sort of like someone pulled a curtain down over the top half of my right eye. It was not as bad as it may sound because the good eye compensates for the bad eye.  I couldn’t even tell that anything was off  unless I covered the good eye, relying only on the bad one. For example, I had no problems driving or reading.  I could not, however, pass an eye exam. I saw two ophthalmologists, and one neuro-ophthalmologist, and I had to read eye charts for each one. You know how when you normally get your eyes checked and read the chart, they tell you not to move your head around? Well, my right eye was so bad, all the doctors made me move my head around when I covered the left eye and tried to read the charts, and I still couldn’t see shit. (Since I was in the office at UNC, to see the last two docs, for so long, I got to play with all that stuff you see when you have an eye exam, i.e. the big model of the eye, the different eye charts. I wish I’d taken notes to memorize later, like Cotton on King of the Hill, then I’d never fail an eye exam.)

It was the first time in over five years that I’ve required such treatment. So, I had forgotten exactly how it affects me. In short order, I turn into a big ball of crazy. (Five days of treatment is the magic number at which your body will need to withdraw from steroids. Although this recent episode was far better than times past, partly because they know to give me an ample supply of Klonopin,  that only helps if I take enough to knock me out. Since I know my body will become dependent on the steroids, there is a part of me that just doesn’t want to deal with going through withdrawal from two separate medications. Been there, done that. Even if you taper the benzo, it’s still hell to withdraw.) The crazy can last for two to three weeks, and you think you’re better after a week or so without the steroids, but you’re wrong. You forget less and less but you still don’t act “right” and there are still moments you won’t be able to recall. What I do recall is the intense depression that comes with steroid treatment and steroid withdrawal; it drives the crazy train.

The good news is that by the end of the five-day treatment, my vision problems were gone, but by then the crazy had also kicked in.

I struggle with how to describe what happens. There is an element of depersonalization involved, but it seems more complex than that. Essentially, once the fog clears, I only remember bits and pieces. I can remember sitting at my computer writing emails but have no recollection of what I said or why I said it. It is a very uncomfortable feeling. Fortunately, people who know me well know when the crazy kicks in, and either they let me be and ignore it, or they listen and consistently remind me that it will pass and just write-off anything that I say.

This weekend I actually read through some of the stuff I sent people and it was torture. To be honest, I couldn’t even read it all because it takes me back to a place I don’t need to fully remember. I can’t believe I did those things, and have NO memory of doing them. So I spent the first part of this week writing apology texts and emails, feeling thankful that most people were not bothered by it. It’s not like I can help it, and I’m lucky that they recognize the difference and understand the cause. But you will inevitably lose some people after each attack; it happens every time.

Today, I think I can honestly say I feel normal again. I’m not losing pieces of memory, and I’m not unbearably depressed. Instead, I just feel embarrassed by, and ashamed of, my own actions. You can tell yourself it isn’t your fault every minute of the day, but it doesn’t help in the slightest. Therapy helps, and the right medication helps. It doesn’t make the realizations or the confusion any less painful though.

The one thing that makes the experience better is that I wrote a lot, even if I think it will be a few more months before I can ingest what I wrote and the emotions involved. Since I’m starting this new venture, I have to say that the ability to create, and revisit “that place”, was probably much-needed.

I can only hope that I won’t have to go through this again for at least another five years.

Advertisements
5 Comments leave one →
  1. Ant permalink
    September 10, 2010 11:47 am

    I am so sorry you went through all of that. 😥

  2. September 10, 2010 2:15 pm

    Thanks.

    Even though I know it’s ridiculous, I end up searching for some sort of absolution from my behavior. But no one can truly to do that for me. I have to do it for myself, and it’s the hardest thing I’ve ever done. If you know me well, you know that is a fairly intense statement.

    I think about this quote, among others, from Marya Hornbacher:

    “There is no ‘cure’. A pill will not fix it, though it may help. Ditto therapy, ditto food, ditto endless support from family and friends. You fix it yourself. It is the hardest thing that I have ever done, and I found myself stronger for doing it. Much stronger.”

    And the tattoo on my arm is a Marya Hornbacher quote, of course. I got it to help me stay grounded, to remember that these things happened in the past; they may happen again but I will see the other side eventually. But the memories always stay with you. I have a distinct feeling about those I’ve lost in the midst of the crazy. It’s not the same feeling for each person, but its a loss that is marked in my mind as a very dark time, which changes the shape and color of my memory of those people. It is also very uncomfortable.

    Edit: Oh, this was the first time that the steroids did not make me gain weight. In fact, I lost around 4 pounds. At least I don’t have to deal with having gained 10 pounds!

  3. September 10, 2010 2:49 pm

    In terms of my writing, this quote is priceless:

    “All art is a kind of confession, more or less oblique. All artists, if they are to survive, are forced, at last, to tell the whole story; to vomit the anguish up.” – James Baldwin

  4. September 10, 2010 4:47 pm

    **huggies**

    My maman has rheumatoid and osteo-arthritis as well as uveitis. She’s on Prednisone and Remicade…hates the Prednisone with a passion, though it works, but she’s gained a LOT of weight since being put on that medication. When she first started, she had those mood swings as well. Maman’s been on it so long at this point, the mood swings pretty much vanished but she deals with depression a lot because she feels very FML. My dad and brother don’t even attempt to understand what maman is going through and even though I’m not in her medical situation, I am there for her. It’s really frustrating for her at times because she feels alone, especially when I’m not at home.

    Guh. I said all that to say, the people who know what you’re going through shouldn’t get bent out of shape if you are having a Moment. And don’t you guilt yourself sick over it either.

  5. September 11, 2010 10:46 pm

    Support. I’ve been there, just with alcohol or when I was on heavy opiates.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: